Table of Contents
ISRN Applied Mathematics
Volume 2012 (2012), Article ID 251835, 16 pages
http://dx.doi.org/10.5402/2012/251835
Research Article

Modeling Drought Option Contracts

1Department of Mathematics, University of British Columbia, Vancouver, BC, Canada V6T 1Z2
2Department of Mathematics, Trent University, Peterborough, ON, Canada K9J 7B8
3Department of Economics, Trent University, Peterborough, ON, Canada

Received 29 November 2011; Accepted 4 January 2012

Academic Editors: F. Hao and F. Lebon

Copyright © 2012 Jielin Zhu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We introduce a new financial weather derivative—a drought option contract—designed to protect agricultural producers from potential income loss due to agricultural drought. The contract is based on an index that reflects the severity of drought over a long period. By modeling temperature and precipitation, we price a hypothetical drought contract based on data from the Jinan climate station located in a dry region of China.